Save Money On Your Medicine by Going Generic
Save Money On Your Medicine by Going Generic
This content has been reviewed and approved for quality and accuracy by James O'Loan (GPhC: 2084549)
When it comes to buying anything, we are conditioned to look at what’s popular, or who is the biggest name when it comes to that particular product/service.
This is true in pharmaceuticals just as much as anything else.
It’s because of marketing. Marketing means that you think of brands and not the actual product or service when it comes to buying for your needs.
However, to get the best value, you have to look beyond the name.
Look for the ingredient, not the brand
If you have a pain or an ache, you will be looking for an effective painkiller to provide relief.
When it comes to pain relief, you will likely think of a brand such as Anadin or Nurofen when it comes to finding relief from the pain.
However, the active ingredients in the brands are the same as what it is in cheaper forms of treatment, as well as across brands.
This is the case with a wide number of different ingredients that are in different products that are really more alike than you might think.
Aspirin is one of the few pharmaceutical ingredients where people know the name of it and what it does.
Aspirin is a common form of treatment for relieving pain, as well as being used to prevent the risk of a serious issue such as a heart attack or stroke.
However, when it comes to buying aspirin, people will go for brands when the less-known option is just as effective.
The only difference between an Anadin product and an unbranded aspirin tablet is the box.
The ingredients will be the same, or mostly the same if the product has other active ingredients.
In some cases, the branded and unbranded tablet can be made in the exact same place.
Alongside aspirin, paracetamol is one of the few ingredients that are well-known.
It, like aspirin, is a painkiller that treats a range of common pains and aches, as well as fevers or a cold.
It is a common sight in many pharmaceutical shelves in supermarkets that will have branded and self-branded products that do the same thing.
Paracetamol can also be contained in treatments with other active ingredients, including aspirin, that works as a double strength tablet or capsule to provide relief.
Ibuprofen is the active ingredient of Nurofen.
Another painkiller, ibuprofen is used to treat fever and inflammation as well as pain.
With ibuprofen, companies will often use silver on the packaging, which is the colour used by Nurofen.
This is because people associate a colour with a brand and that influences how they feel about it.
Let’s take Nurofen’s silver. Silver, or grey, is used to portray reliability and knowledge, as well as professionalism.
But because it is not perceived to be exciting, another colour will be used. In this case, red is used by Nurofen to portray desire and passion.
When it comes to hay fever and allergy treatments, cetirizine is one of the go-to active ingredients.
As an antihistamine, cetirizine is effective at reducing the symptoms caused by allergies.
Cetirizine is the ingredient of choice for one of the biggest hay fever and allergy brands around, Benadryl.
Cetirizine is a common ingredient in a wide range of products, including tablets, capsules and in liquid medicines.
Cetirizine will often be called cetirizine hydrochloride or cetirizine dihydrochloride.
Don’t worry about any differences, because there aren’t any that affect the effectiveness, the difference relates to the structure of the ingredient, such as an extra hydrogen and chlorine atom in dihydrochloride.
Like Cetirizine, loratadine is an antihistamine that helps to treat allergies such as hay fever.
Loratadine is the active ingredient found in Clarityn.
It is also the active ingredient in Chemist 4 U’s very own brand of hay fever tablet, Haylief.
The Haylief brand was created to be a valuable option for those looking for relief from hay fever and other allergies.
In terms of being a treatment, Haylief will provide the exact same level of efficiency as the more expensive Clarityn.
Chlorphenamine is another antihistamine that is commonly found in hay fever and allergy tablets.
Piriton uses chlorphenamine in tablets and in syrups and Pollenase in tablets.
It is a first-generation antihistamine, which means that it is more likely to make you drowsy than second-generation antihistamines, such as cetirizine or loratadine.
Alongside branded products, non-branded chlorphenamine tablets are available, so if you are looking for chlorphenamine then you can get excellent value.
Fluconazole is a common ingredient in treatments for conditions such as thrush and fungal infections.
It is the active ingredient in Canesten products, which are mostly targeted at the woman who is suffering from thrush and other problems.
Fluconazole is an antifungal medication that stops the fungi from converting lanosterol to ergosterol, an important element in a fungal infection. This helps to kill the fungus.
Canesten does, of course, offer products for fungal infections, simply because they can use the same products targeted at women for numerous issues but simply repackage them. It does this with a different ingredient but an antifungal one nonetheless.
Clotrimazole, like fluconazole, is an antifungal medication.
It is used by numerous companies as the active ingredients in their products.
Canesten use it in their treatments,
Diphenhydramine (quite a mouthful) is an ingredient that is used commonly for several conditions, allergies, skin conditions, and insomnia (lack of sleep).
Those are completely different conditions that you would think require completely different ingredient in order to help remedy them.
That isn’t true.
Benylin and Benadryl are both owned by Johnson & Johnson and sold under the McNeil Ltd company name in the UK.
If you are thinking to yourself, “I have never seen any Benadryl products contain diphenhydramine” and are in the UK, you would be correct.
There are none here.
Diphenhydramine Benadryl products are sold in the US.
Benylin isn’t sold in the US though, but it is in Canada.
This is an example of a company using the same chemicals to sell to different people as different forms of treatment.
There are examples of this being done in the same market too.
Promethazine is another ingredient that is an antihistamine that can also tackle sleep loss.
This is the active ingredient of choice for the Phenergan brand, owned by French company Sanofi.
Phenergan sells tablets containing promethazine for allergies, nausea, and sleep loss.
The sleep loss focused product is packaged to show that it is for treating sleep loss.
Both products contain 25mg of promethazine.
The odds on both of these products, in different packaging and aimed at a different audience, is the same thing?
Sildenafil is mainly used to treat erectile dysfunction, but can also be prescribed for anyone who is suffering from high blood pressure in the lungs.
Sildenafil has a more common name, Viagra.
Viagra is a brand, owned by Pfizer and for a time, was the only licensed manufacturer of sildenafil-based treatments.
This is how Viagra came to be the common name for sildenafil.
You can get non-Viagra branded treatments but they will require a prescription.
The only tablets available to buy without a prescription is Viagra Connect, which are identical to the prescribed tablets.
Not named after the F1 legend, senna is a tropical plant that is used as a natural laxative to help treat constipation.
It is the active ingredient in Senokot, a popular constipation relief treatment product.
It is in other types of laxative as well which all do the same thing.
Senna helps to decrease the amount of water absorption in the colon.
Water absorption is one of the most common causes of constipation.
Bisacodyl is another ingredient that is used in laxatives.
It is used in tablets and suppositories that will help to relieve constipation by stimulating the nerves in the colon to cause it to contract.
Bisacodyl is the active ingredient in Dulcolax suppositories and others.
You probably consume it a lot and rarely think about it, but caffeine is a drug.
It’s one of the most common, if not the most common, consumed drug around the world.
Caffeine is in coffee, tea, soft drinks such as cola, and energy drinks.
What actually is caffeine?
Caffeine is a stimulant of the central nervous system that helps to reduce fatigue, which is why energy drinks are marketed the way that they are.
Caffeine can also be used to help treat conditions such as hair loss and hair thinning.
This is why it is contained in Alpecin and Plantur 39 shampoos and conditioners.
Alpecin and Plantur 39 are owned by the same company, Dr Kurt Wolff, so there are similarities in the products, and differences too, such as how they smell.
You have most likely never have heard of guaifenesin unless you know your pharmaceuticals.
Guaifenesin is what is called an expectorant medication and is an ingredient that is found in mucus cough medicines.
It works by thinning the mucus in order to help it move in the air passage.
Guaifenesin is found in brands such as Lemsip, Beechams, and Benylin.
The products that use guaifenesin are all priced differently but their effectiveness will be based on the dosage of the ingredient used, and if it is used in conjunction with other active ingredients.
Dimethicone is a type of silicone that is used in skin care products, in particular, skin moisturisers, where skin protection is one of the selling points of that cream.
Creams from brands such as E45, Aveeno, and Cetaphil contain dimethicone.
Dimethicone can also be found in products for scalp relief from dandruff, such as Head & Shoulders’ Clinically Proven Solution.
There are many brands that use the same ingredients within them to treat a condition.
This is why it is important to look and see what they contain in order to find the right product for you in terms of the ingredient, but also in terms of price.
If there are non-branded products with the same active ingredient, then it will be wise to get that, as it will cost less.